Seizure in Patients with Antiepileptic Drug Overdose: Study on Patients Admitted To Shoushtari Hospital in Shiraz

Sane, Naser and Goudarzi, Fazel (2013) Seizure in Patients with Antiepileptic Drug Overdose: Study on Patients Admitted To Shoushtari Hospital in Shiraz. Asia Pacific Journal of Medical Toxicology, 2 (3). pp. 101-104.

[img]
Preview
Text
APJMT_Volume 2_Issue 3_Pages 101-104.pdf

Download (36kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_1671.html

Abstract

Background: Poisoning with non-barbiturate anti-epileptics (carbamazepine, sodium valproate and phenytoin) shows a growing trend. The objective of this study was to investigate clinical manifestations of poisoned patients with these medications. Methods: This prospective study was conducted in the Shiraz Shoushtari Hospital during a two-year period from 2010 to 2012. Poisoning was confirmed according to patient�s history and clinical examinations. Patients who consumed other anti-epileptics and those who consumed other medications (except anti-epileptics) were excluded from the study. Using the AVPU scale, level of consciousness was graded. Clinical manifestations and demographic features of patients were entered into a predesigned checklist. Results: In total, 200 patients were studied, of which 36 were men. The mean (SD) age of patients was 26.2 (11.7). The most common overdosed medication was sodium valproate, followed by carbamazepine and phenytoin. Decreased consciousness was seen in 34.5 of patients. Sixty-three patients (31.5) had metabolic acidosis, 15 patients (7.5) had respiratory alkalosis and 4 patients (2) had mixed acid-base disorders. Hypercalcemia was the most common electrolyte disorder (49). Eighty-four patients (42) had developed seizure. The highest proportion of seizure occurred in patients with multiple drug overdose (100) followed by phenytoin overdose (60), carbamazepine overdose (42) and sodium valproate overdose (33). Conclusion: This is the first study that shows high rates of seizure in patients poisoned with antiepileptic medications. Due to the growing trend of poisoning with these medications, it is necessary to take appropriate preventive measures include restriction on sale of these medications in pharmacies, psychiatric counseling for the patients and medication safety training to the patients.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 12 Oct 2017 17:03
Last Modified: 12 Oct 2017 17:03
URI: http://eprints.mums.ac.ir/id/eprint/8181

Actions (login required)

View Item View Item